Virginia, 2014

Dense Fog in Virginia, May 31, 2014

May 31, 2014 · NWS LWX · 1 event in 1 county or zone

High pressure was moving into the region and dense fog formed in sheltered valley locations near the Blue Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was moving into the region and dense fog formed in sheltered valley locations near the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 7:46 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, May 30, 7:46 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT FRI MAY 30 2014

.SYNOPSIS...
A SURFACE TROUGH WILL PASS THROUGH THE AREA TONIGHT. HIGH PRESSURE
FROM THE GREAT LAKES WILL BUILD OVERHEAD THIS WEEKEND...AND MOVE OFF
THE COAST MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
HIGH PRESSURE RESIDES OVER THE MID ATLANTIC TONIGHT. A SHORTWAVE
TROUGH ACROSS SRN NEW ENGLAND WILL APPROACH THE MID ATLANTIC TONIGHT. A
BAND OF MID LEVEL CLOUDS WHICH ARE OVER PA THIS EVENING WILL SWEEP
ACROSS THE MID ALTANTIC TONIGHT AND EXIT THE CENTRAL FOOTHILLS
SATURDAY MORNING. DEWPTS ARE STILL IN THE LOW 60S IN THE PIEDMONT
REGION WILL LIKELY LEAD TO PATCHY FOG IN LOW LYING AREAS. FOG WILL
BURN OFF AFTER SUNRISE. HIGH PRESSURE WILL BUILD BACK INTO THE
REGION SATURDAY MAKING FOR A MOSTLY SUNNY DAY. A CU FIELD IS
EXPECTED TO FORM BY SATURDAY AFTERNOON AS AN UPPER LEVEL JET AND
LONG WAVE TROUGH MOVE ALONG AND EAST OF THE EAST COAST.

PREVIOUS DISCUSSION...
WNDS WL PICK UP SAT BHD THE VORT...W/ THE MIXED LYR SUPPORTING UP TO
20 KT GUSTS. OTRW NO NOTEWORTHY FEATURES TO TALK ABT SAT DAY OR NGT
AS HIPRES BLDS BOTH AT THE SFC AND ALOFT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
DRY AND RELATIVELY COOL HIGH PRESSURE WILL CONTINUE SLIDING DOWN THE
MID ATLC COAST ON SUNDAY. AFTER SLIDING DOWN FROM NEW ENGLAND THE
DAY BEFORE...A WEAK ONSHORE FLOW WILL MODERATE TEMPS AND HUMIDITY
LEVELS. HIGHS ON SUNDAY WILL TOP OUT IN THE M-U70S...W/ L50S FOR
DEWPOINTS. MOSTLY CLEAR SKIES AND COMFORTABLE CONDITIONS LASTING
THRU THE WEEKEND AND INTO EARLY NEXT WEEK...AS THE HIGH BECOMES
PARKED OFF THE NC COAST. LATE SUN INTO MON...THE UPPER RIDGE WILL
TILT TOWARD NEW ENGLAND KEEPING THE QUIET STREAK IN PLACE FOR
ANOTHER PERIOD/INTO MONDAY.

WITH THE SFC HIGH SOUTH AND EAST OF THE AREA ON MONDAY...RETURN FLOW
FROM THE SOUTH WILL NOT ONLY BRING IN WARMER TEMPS AS THE DAY
PROGRESSES BUT HIGHER LOW LEVEL MOISTURE. HIGHS WILL PEAK IN THE
L80S AND A RANGE OF DEWPOINTS IN THE U50S/L60S WILL MAKE IT FEEL
MORE LIKE THE M-U80S. STILL UNDERNEATH THE RIDGE...VERY LITTLE WIND
OR STEERING FLOW THROUGHOUT THE COLUMN - SO IT WILL BE UP TO TERRAIN
INTERACTIONS ACROSS THE APLCNS FOR DEVELOPMENT OF ISOLATED TSTM
ACTIVITY DURING AFTN/EVE PEAK HEATING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SUBTROPICAL RIDGE WILL BUILD OVER THE WESTERN ATLANTIC...PUMPING A
VERY WARM AND HUMID AIRMASS INTO THE REGION BEGINNING MONDAY NIGHT.
THE RIDGE AXIS PIVOTS ACROSS THE REGION MONDAY NIGHT...AND BY
TUESDAY MORNING 500 MB HEIGHTS WILL BEGIN TO FALL AS A TROUGH
APPROACHES FROM THE WEST.

THE TROUGH AND ACCOMPANYING SURFACE COLD FRONT WILL CROSS THE AREA
TUESDAY AFTERNOON INTO TUESDAY NIGHT. 500 MB FLOW INCREASES TO 20 TO
30 KNOTS AS SHORTWAVE ENERGY PUSHES THE FRONT ACROSS. COMBINED WITH
AMPLE INSTABILITY GIVEN THE WARM AND HUMID AIRMASS IN PLACE...THIS
SHOULD SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. THE INTENSITY OF
THUNDERSTORMS WILL DEPEND ON EXACTLY HOW STRONG THE WIND SHEAR
IS...BUT AT LEAST A FEW STRONG STORMS SEEM POSSIBLE. WILL NOT
MENTION JUST YET IN THE HWO GIVEN INHERENT UNCERTAINTIES AT THIS
TIME RANGE.

THE FRONT SLOWLY MOVES SOUTH AND EAST OF THE AREA AND STALLS DURING
THE MIDDLE OF THE WEEK...BEFORE LIFTING NORTH AS A WARM FRONT LATER
IN THE WEEK. THE AIRMASS ON THE NORTH SIDE OF THE BOUNDARY DOES NOT
LOOK ALL THAT MUCH COOLER AND WITH DOWNSLOPING NORTHWEST FLOW
TEMPERATURES SHOULD REMAIN QUITE WARM. THE BIGGEST CHANGE BEHIND THE
FRONT LOOKS TO BE A DEW POINT DROP OF ABOUT 10 DEGREES F.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN BY THE
END OF NEXT WEEK AS THE WARM FRONT LIFTS NORTH AND THE NEXT TROUGH
APPROACHES.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE ACROSS THE AREA WILL LEAD TO CALM WINDS OVERNIGHT.
PATCHY FOG IS POSSIBLE AT CHO AND IFR VSBYS ARE POSSIBLE BEFORE
SUNRISE. VFR CONDITIONS ARE EXPECTED ELSEWHERE TONIGHT AND SATURDAY.

VFR CONDITIONS TO START OFF NEXT WEEK...W/ HIGH PRES IN CONTROL OF
THE WX FOR THE EAST COAST. LIGHT WINDS AND MAINLY CLEAR SKIES SUNDAY
AND MONDAY. RETURN FLOW WINDS COMING UP FROM THE SOUTH ON MON
AFTN...ADDING TO THE LOW LEVEL MOISTURE - ESPEC OVER THE MTNS WHICH
MAY KICK OFF A FEW SHOWER/TSTMS BUT LITTLE-TO-NO ACTIVITY EXPECTED E
OF THE BLUE RIDGE.

SUB-VFR POSSIBLE IN ANY SHOWERS/THUNDERSTORMS TUE. SW FLOW
GENERALLY 10 KNOTS OR LESS MONDAY NIGHT-TUESDAY NIGHT BECOMES
NORTHWEST MID- WEEK.

&&

.MARINE...
HIGH PRESSURE ACROSS THE REGION WILL LEAD TO LIGHT WINDS AROUND 5
KTS. THESE WNDS WL BECOME NLY AND INCREASE AFTER A VORT PASSAGE LT
NGT. A NLY SURGE WL FOLLOW THE DISTURBANCE...WHICH SHUD IMPACT
PRIMARILY THE OPEN WATERS TIL SAT WHEN THE MIXED LYR LIFTS. HV
REARRANGED SCA A LTL...HIGHLIGHTING THE BAY/LWR PTMC OVNGT/SAT
MRNG...THEN WIDENING TO ALL WATERS FOR SAT AFTN. THE SCA IS
DROPPED FOR THE MID AND UPPER TIDAL POTOMAC AND NORTH OF POOLES
ISLAND INTO SATURDAY EVENING.

A LARGE SFC HIGH WILL DRIFT SOUTH AND OVER THE AREA SUNDAY AND
SETTLE OFF THE CAROLINA COAST ON MONDAY. THIS FEATURE WILL STEER THE
SFC WINDS MORE TOWARD SELY ON SUNDAY AND DIRECT FROM THE SOUTH ON
MON. LIGHT FLOW DURING THESE PERIODS...THOUGH SOME WEAK SLY
CHANNELING MAY BRING GUSTS INTO THE 10-15KT RANGE ON MON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM SATURDAY TO MIDNIGHT EDT
     SATURDAY NIGHT FOR ANZ531>534-537>543.
     SMALL CRAFT ADVISORY FROM 2 AM TO 6 PM EDT SATURDAY FOR ANZ530.
     SMALL CRAFT ADVISORY FROM NOON TO 6 PM EDT SATURDAY FOR ANZ535-
     536.

&&

SYNOPSIS...HTS
NEAR TERM...HAS/HTS
SHORT TERM...GMS
LONG TERM...DFH
AVIATION...HAS/GMS/HTS
MARINE...HAS/GMS/HTS
Hazardous weather outlook, May 31, 12:30 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 AM EDT SAT MAY 31 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
130 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY EXPANDS TO ALL WATERS AT NOON SATURDAY...THEN
IS IN EFFECT FOR PORTIONS OF THE WATERS SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-311130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
130 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
May 31, 12:35 AM EST to 5:55 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported at Staunton Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517500.